Journal Article

Analysis of Flecainide and Two Metabolites in Biological Specimens by HPLC: Application to a Fatal Intoxication

T. Benijts, D. Borrey, W.E. Lambert, E.A. De Letter, M.H.A. Piette, C. Van Peteghem and A.P. De Leenheer

in Journal of Analytical Toxicology

Volume 27, issue 1, pages 47-52
Published in print January 2003 | ISSN: 0146-4760
Published online January 2003 | e-ISSN: 1945-2403 | DOI: http://dx.doi.org/10.1093/jat/27.1.47
Analysis of Flecainide and Two Metabolites in Biological Specimens by HPLC: Application to a Fatal Intoxication

More Like This

Show all results sharing these subjects:

  • Medical Toxicology
  • Toxicology (Non-medical)

GO

Show Summary Details

Preview

A few days after her admittance to a hospital for a suicide attempt with benzodiazepines, a 15-year-old girl was found dead in bed. At autopsy, no specific anatomo-pathologic cause of death was identified. Systematic toxicological analysis (HPLC-DAD, GC-NPD, and GC-MS) of postmortem blood and urine revealed the presence of high concentrations of flecainide and its two major metabolites. Flecainide is a class IC anti-arrhythmic drug causing a decreased intracardiac conduction velocity in all parts of the heart. To identify and quantitate flecainide together with its metabolites in blood, urine, and other toxicologically relevant matrices, a new method was developed using high-performance liquid chromatography with diode-array detection. All compounds were separated on a Hypersil BDS phenyl column using water, methanol, and 1.5M ammonium acetate in a gradient system. Chromatographic analysis was preceded by an optimized solid-phase extraction procedure on RP-C18 extraction columns. The flecainide concentrations in blood and urine were 18.73 and 28.3 mg/L, respectively, and the metabolites were detected only in urine at the following concentrations: 9.4 mg/L for meta-O-dealkylated flecainide and 8.59 mg/L for meta-O-dealkylated flecainide lactam. Based on these results, it was concluded that the suicide was consistent with an overdose of this anti-arrhythmic drug.

Journal Article.  0 words. 

Subjects: Medical Toxicology ; Toxicology (Non-medical)

Full text: subscription required

How to subscribe Recommend to my Librarian

Users without a subscription are not able to see the full content. Please, subscribe or login to access all content.